Alert archive / Iowa / Winter Storm Warnings in 2025
Winter Storm Warning 5, NWS Des Moines, IA
NWS Des Moines, IA issued this winter storm warning at Dec 18, 2025, 3:59 PM CST for 7 counties in Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2025, 3:59 PM CST (21:59 UTC)
- Expired
- Dec 18, 2025, 9:00 PM CST
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
Counties Black Hawk County, IA, Grundy County, IA, Hamilton County, IA, Hardin County, IA, Marshall County, IA, Tama County, IA, Webster County, IA
The radar
The Des Moines radar (KDMX), 82 km from the middle of the area, began a volume at 22:05 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 285 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -204 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this winter storm warning went out at Dec 18, 3:07 PM CST, 52 minutes earlier. Its key messages:
- Strong winds remain through the rest of the afternoon into the evening, slowly decreasing through tonight.
- Light snow showers with the strong winds will lead to continued periods of reduced visibilities and even white out conditions into the early evening, especially over northern Iowa.
- Mild and mostly dry through the weekend into early next week.
Area forecast discussion, Dec 18, 3:07 PM CST, 52 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 307 PM CST Thu Dec 18 2025 .KEY MESSAGES... - Strong winds remain through the rest of the afternoon into the evening, slowly decreasing through tonight. - Light snow showers with the strong winds will lead to continued periods of reduced visibilities and even white out conditions into the early evening, especially over northern Iowa. - Mild and mostly dry through the weekend into early next week. && .DISCUSSION... Issued at 304 PM CST Thu Dec 18 2025 A strong and dynamic low pressure system continues to impact the Midwest today, with the first front out of Iowa and now into eastern Illinois, while the secondary front continues to track across Iowa that has brought with and behind it areas of snow showers mainly over parts of northern into portions of north-central Iowa this afternoon. The most notable aspect with this system is the very strong winds that have overspread the greater majority of Iowa as of this afternoon, with widespread sustained 30-35 mph winds and gusts upwards of 45-50 mph with isolated 55 to even 60 mph gusts at times over northern to central Iowa. These higher end gusts may continue to occur on an isolated basis yet this afternoon, though generally expected to remain in the 40-50 mph range into the evening before gradually decreasing from west to east but remaining breezy. Regarding the snow, though amounts have been very minimal so far, the strong winds have been lowering visbilities quite significantly over northern and especially northwestern Iowa, with values down to a mile or less than have led to whiteout conditions at times. Roads have been deemed impassable across portions of northwest Iowa per the Department of Transportation, which extends into Estherville and Emmetsburg likely due to these conditions. A Winter Weather Advisory was issued for the top two tiers of the DMX CWA that highlights the expected hazardous travel due to these conditions, which will remain in effect until 9pm until conditions improve. Further south and east into central Iowa, a band of more isolated light snow from Grundy County down to Union/Decatur counties, paired with these higher gusts so far have led to visibilities down to 3-4 miles generally with a few brief periods of 1 mile values. As this band gradually moves southeast across the rest of the state into the early evening, visibility drops may continue to occur at times with the light snow and strong winds, leading to periods of hazardous travel. An SPS has been issued for these areas to highlight these conditions. Close monitoring of conditions and limiting travel would be ideal until the winds decrease later this evening. The Wind Advisories will remain in effect west of I-35 until 9pm tonight, and at midnight east of I-35. Temperatures will continue to decrease this evening and especially overnight as clouds depart and winds remain breezy out of the northwest, with overnight lows expected to fall into the single digits north and in the teens south. Friday is expected to be dry with low level southwest flow increasing into Iowa, bringing temperatures back up to more mild values in the upper 20s northeast to upper 30s southwest. By Saturday morning, a frontal boundary in relation to a mid-level trough in the Upper Midwest to Canada per guidance looks to drop into northern Iowa, though moisture availability looks quite limited so expecting dry conditions to remain. As the front quickly departs eastward later in the day, another shot of colder air will dive southeast into Iowa as surface high pressure moves in the region. Temperatures will be quite chilly again, especially across the northeast half of the state as lows are expected to fall in the upper single digits to teens, while southwest Iowa will be in the 20s. Dry conditions will remain Sunday with the high pressure sliding across Iowa. Long range guidance indicates large scale ridging to take over for much of the CONUS, with generally dry and warmer weather expected through midweek, including the Christmas holiday. Current forecast has temperatures in the 40s and even low 50s, which include Christmas Eve/Christmas as the thermal ridge settles over the region. There is some indication of a few weak waves in the larger scale flow hinting at some coverage into Iowa per GFS, though the Euro keeps the area dry until later in the week, so certainly some details to keep a casual eye on but not seeing any strong signal for impactful weather through the holiday outside of the above normal temperatures forecast. && .AVIATION /18Z TAFS THROUGH 18Z FRIDAY/... Issued at 1148 AM CST Thu Dec 18 2025 Gusty winds will continue to spread across the state into the afternoon, with several locations reporting gusting values up to 40-45 knots with some isolated higher values northwest. Similar winds are expected to continue over the next several hours, before gradually decreasing through the evening hours from west to east. Otherwise, snow showers are expected to move in this afternoon, with highest confidence expected across the northern terminals yet, though still possible further south at KDSM and KOTM. Snow showers with reduced visibilities could lead to reduced vsbys at times. Low ceilings will lead to continued MVFR and localized IFR conditions before gradually improving tonight and especially into Friday, along with decreasing but still breezy winds. && .DMX WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 9 PM CST this evening for IAZ004>006-015- 016-023>025-033>036-044>048-057>060-070>073-081>083-092>094. Winter Weather Advisory until 9 PM CST this evening for IAZ004>007-015>017. Wind Advisory until midnight CST tonight for IAZ007-017- 026>028-037>039-049-050-061-062-074-075-084>086-095>097. && DISCUSSION...Bury AVIATION...Bury
Hazardous weather outlook, Dec 18, 2:38 PM CST, 1 hour 21 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 238 PM CST Thu Dec 18 2025 IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-192045- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 238 PM CST Thu Dec 18 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered snow showers, falling temperatures and strong winds may lead to slick roads and hazardous travel. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ004>007-015>017-192045- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- 238 PM CST Thu Dec 18 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight A Wind Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. A Winter Weather Advisory is in effect for the area. Please refer to the National Weather Service website at weather.gov/desmoines for further details. Scattered snow showers, falling temperatures and strong winds may lead to slick roads and hazardous travel. Whiteout conditions possible at times from snowfall. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Special weather statement, Dec 18, 2:21 PM CST, 1 hour 38 minutes before
Special Weather Statement National Weather Service Des Moines IA 221 PM CST Thu Dec 18 2025 IAZ023>026-033>037-044>049-057>061-071>074-190000- Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton- Hardin-Crawford-Carroll-Greene-Boone-Story-Marshall-Audubon- Guthrie-Dallas-Polk-Jasper-Adair-Madison-Warren-Marion- Including the cities of Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt, Eagle Grove, Clarion, Belmond, Hampton, Sac City, Lake View, Odebolt, Wall Lake, Schaller, Early, Rockwell City, Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls, Eldora, Ackley, Denison, Carroll, Jefferson, Boone, Ames, Marshalltown, Audubon, Exira, Guthrie Center, Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton, Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham, Indianola, Norwalk, Carlisle, Pella, and Knoxville 221 PM CST Thu Dec 18 2025 ...Quick Visibility Reductions with Intense Snow Showers... WHAT...Intense snow showers will quickly reduced visibility. Brief periods of whiteout conditions are possible at times. Winds may gust over 45-50 mph at times as well. Snow amounts will be minimal. WHERE...Portions of north central to central Iowa including portions of I-35 and I-80. WHEN...Until 6pm. IMPACTS...Hazardous driving conditions and slower than normal commute times due to periods of whiteout conditions are possible given the strong winds with falling snow. PREPAREDNESS AND PRECAUTIONARY ACTIONS...Motorists should be careful and prepare for quick changes in visibility and road conditions in a short distance as snow showers move in and out of an area.
Local storm report, Dec 18, 3:05 PM CST, 54 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
305 PM CST Thu Dec 18 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0255 PM Non-Tstm Wnd Gst 2 E Boone 42.05N 93.85W
12/18/2025 E58 MPH Boone IA AWOS
Boone AWOS sus 37 gust 58 mph.
&&The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 11:00 AM CST | Winter Weather Advisory | DMX | Cerro Gordo, Emmet, Hancock, Kossuth, Palo Alto, Winnebago and 1 more | 5 hr |
| Dec 18, 3:59 PM CST | Blizzard Warning | DMX | Bremer, Butler, Cerro Gordo, Emmet, Franklin, Hancock and 7 more | 5 hr |
Nearby
Winter Storm Warnings in Iowa, 2025Every winter storm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.